Header

UZH-Logo

Maintenance Infos

Axiomatization of a preference for most probable winner


Blavatskyy, Pavlo R (2006). Axiomatization of a preference for most probable winner. Theory and Decision, 60(1):17-33.

Abstract

In binary choice between discrete outcome lotteries, an individual may prefer lottery L1 to lottery L2 when the probability that L1 delivers a better outcome than L2 is higher than the probability that L2 delivers a better outcome than L1. Such a preference can be rationalized by three standard axioms (solvability, convexity and symmetry) and one less standard axiom (a fanning-in). A preference for the most probable winner can be represented by a skew-symmetric bilinear utility function. Such a utility function has the structure of a regret theory when lottery outcomes are perceived as ordinal and the assumption of regret aversion is replaced with a preference for a win. The empirical evidence supporting the proposed system of axioms is discussed.

Abstract

In binary choice between discrete outcome lotteries, an individual may prefer lottery L1 to lottery L2 when the probability that L1 delivers a better outcome than L2 is higher than the probability that L2 delivers a better outcome than L1. Such a preference can be rationalized by three standard axioms (solvability, convexity and symmetry) and one less standard axiom (a fanning-in). A preference for the most probable winner can be represented by a skew-symmetric bilinear utility function. Such a utility function has the structure of a regret theory when lottery outcomes are perceived as ordinal and the assumption of regret aversion is replaced with a preference for a win. The empirical evidence supporting the proposed system of axioms is discussed.

Statistics

Citations

Dimensions.ai Metrics
14 citations in Web of Science®
16 citations in Scopus®
22 citations in Microsoft Academic
Google Scholar™

Altmetrics

Downloads

338 downloads since deposited on 11 Feb 2008
72 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:03 Faculty of Economics > Department of Economics
Dewey Decimal Classification:330 Economics
Scopus Subject Areas:Social Sciences & Humanities > General Decision Sciences
Social Sciences & Humanities > Developmental and Educational Psychology
Social Sciences & Humanities > Arts and Humanities (miscellaneous)
Social Sciences & Humanities > Applied Psychology
Social Sciences & Humanities > General Social Sciences
Social Sciences & Humanities > General Economics, Econometrics and Finance
Physical Sciences > Computer Science Applications
Language:English
Date:February 2006
Deposited On:11 Feb 2008 12:29
Last Modified:25 Feb 2020 10:11
Publisher:Springer
ISSN:0040-5833
Additional Information:The original publication is available at www.springerlink.com
OA Status:Green
Publisher DOI:https://doi.org/10.1007/s11238-005-4753-z

Download

Green Open Access

Download PDF  'Axiomatization of a preference for most probable winner'.
Preview
Filetype: PDF
Size: 228kB
View at publisher
Download PDF  'Axiomatization of a preference for most probable winner'.
Preview
Content: Published Version
Language: English
Filetype: PDF (Nationallizenz 142-005)
Size: 121kB